Georgia, 2005Damaging Wind in Georgia, August 23, 2005
August 23, 2005 · NWS FFC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 23, 2:28 PM EST, 10 minutes earlier.
Area forecast discussion, Aug 23, 2:28 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT TUE AUG 23 2005
.SHORT TERM...
THE UPPER LEVEL TROUGH WHICH IS HOLDING THE RIDGE OVER THE CENTRAL
U.S. WILL MOVE OFFSHORE BY MIDDAY THURSDAY ALLOWING THE RIDGE TO
BEGIN BUILDING EASTWARD AGAIN. MODELS PROGGING THAT SURFACE
BOUNDARY WILL WILL SLIDE EASTWARD AS SURFACE HIGH PRESSURE OVER
THE GREAT LAKES SINKS SOUTHWARD. BOUNDARY WILL NOT MOVE FAR ENOUGH
SOUTH TO BRING DRIER AIR INTO FORECAST AREA...AND WITH AN EAST FLOW
SETTING UP ON WEDNESDAY AND THURSDAY ONLY NORTHEAST AND EAST
GEORGIA WILL SEE ANY DRYING THROUGH FRIDAY. ENOUGH MOISTURE
AVAILABLE TO SUPPORT LOW CHANCE POPS AREAWIDE TOMORROW WITH SLIGHT
CHANCE NORTH/CHANCE SOUTH THURSDAY AND FRIDAY.
.LONG TERM...
SURFACE HIGH PRESSURE MOVES OFF THE EAST COAST ON SATURDAY...
SETTING UP SOUTH TO SOUTHEAST FLOW ACROSS THE FORECAST AREA.
MODELS ARE BEGINNING TO BACK OFF THE ADVERTISED DRYING FOR NEXT
WEEKEND. THERE WILL BE ENOUGH MOISTURE AVAILABLE TO CONTINUE
AFTERNOON AND EVENING CONVECTION.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 72 89 72 88 / 30 30 20 10
ATHENS 70 89 69 88 / 40 40 20 5
GAINESVILLE 69 87 69 84 / 40 40 20 10
ROME 73 93 71 92 / 30 30 10 10
COLUMBUS 74 92 75 90 / 20 40 20 30
MACON 74 90 72 90 / 30 40 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
12
Hazardous weather outlook, Aug 23, 5:00 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT TUE AUG 23 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
600 AM EDT TUE AUG 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
..ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
.SYNOPSIS...
A LARGE UPPER HIGH OVER GEORGIA WILL CONTINUE TO DRIFT WESTWARD. A
WEAK NEARLY STATIONARY FRONT WILL BE LOCATED FROM COLUMBUS TO MACON
TO AUGUSTA. A VERY WARM...TROPICAL AIR MASS WILL REMAIN IN PLACE
TODAY.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND
LIGHTNING.
.DISCUSSION...
THE STRONG UPPER HIGH THAT HAS BEEN OVER THE AREA FOR THE PAST
COUPLE OF DAYS HAS MOVED WESTWARD. THIS WILL ALLOW A WEAK
SHORT WAVE TO MOVE OVER THE AREA...ENHANCING THE CHANCES FOR
THUNDERSTORMS. CAPES ARE EXPECTED TO REACH 1500 TO 2000. THIS WILL
BE SUFFICIENT INSTABILITY COMBINED WITH AN INCREASING WIND FIELD
ALOFT TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. THEY WILL BE MOST
LIKELY OVER MIDDLE GEORGIA AND MAINLY BETWEEN 4 PM AND 10 PM.
.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE ISOLATED NATURE OF THE THUNDERSTORMS...SPOTTER AND
EMERGENCY MANAGER ACTIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MONDAY.
Thunderstorm Wind, Cherokee
- When
- August 23, 2:38 PM EST
- Where
- Cherokee County, 7 mi E of Waleska
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.317, -84.433
A storm spotter measured a wind gust of 60 mph during a thunderstorm. The wind gust was recorded on home weather equipment. Several trees were blown down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and High Wind in Alaska, August 23, 2005$1.0 million · 80 kt wind · 2 events
- Damaging Wind and Lightning Strikes in Mississippi, August 23, 2005$155,000 · 50 kt wind · 3 events
- Heavy Rain in North Carolina, August 23, 2005$150,000 · 1 event
- Flash Flood in Arizona, August 23, 2005$100,000 · 1 event
- Flood in Arizona, August 23, 2005$30,000 · 1 event
- Flash Flooding and Hail in New Mexico, August 23, 2005$17,000 · 1 in hail · 6 events
- Hail in Kansas, August 23, 20051.75 in hail · 10 events
- Damaging Wind in North Dakota, August 23, 2005$15,000 · 65 kt wind · 1 event
- Hail and Damaging Wind in South Dakota, August 23, 20051.75 in hail · 9 events
- Hail in Colorado, August 23, 20051.75 in hail · 6 events
- Hail in Wyoming, August 23, 20051 in hail · 4 events
- Hail and Damaging Winds in Colorado, August 23, 20051 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475735.